4 tips and warnings about getting off anti-depressants

You mean it’s possible? Yes, it’s possible to get off. AND to be okay. Should one get off? My personal opinion on this is yes, but ONLY if you have a support system and tools in place to actually manage doing it sensibly and safely.

I came off the medications I was on because my health eventually required it. I’d had enough headaches, gained unhealthy weight and lost my menstrual cycle for an entire year, along with a few other minor issues. I’d had counseling and it was time. I’d been on it far too long anyway, according to my GP at the time.

I’ll write another post on my experiences with medications later on, but for now, I’ll tell you I was on six different ones over five years, including an anti-psychotic prescribed for anxiety, a mood stabiliser and sleeping tablets. I’m also not going to go into all the facts here behind why these medications do more damage than truly solve any problems, that’s a post for another day as well (if you want to know more, read Dr Peter Breggin’s book, Your Drug May Be Your Problem for helpful information).

If you are reading this, you’ve either probably done some homework already, or you’re about to, but you just want some encouragement from someone else. This is a good start.

Get these 4 things in place before you start tapering off (no cold turkey please!)

  1. Make sure you have support from someone (a friend, mentor, family member) who is unfazed when you’re having a tough time. Someone with a gift for honesty, compassion and perspective. Even better, if you can compile a list of 5 people you can text when you’re having a rough day, it will help you not feel you like you pestering anyone. Be sure to ask them beforehand, though.
  2. Get counseling (if you haven’t yet) to address the reasons you went on the medications in the first place. Cooperate with the process, even when truths about yourself, your past, situations, your life and your thinking may make you uncomfortable.
  3. Learn and practice emotional coping skills (such as meditation, deep breathing, reflection, etc.). This is absolutely essential. You need something familiar and calming to do when your emotions make no sense. Prepare a list of helpful ways to deal with anxiety, anger, frustration, boredom, irritability, insomnia, etc. in positive and constructive ways. Keep this list somewhere where you can see it often.
  4. Pay attention to your diet and exercise habits. Detoxing and withdrawal requires that you give your body and mind nutrients as well as movement. Ask medical professionals that are familiar with this process, or alternative practitioners such as naturopaths, homeopaths and others for recommendations on good quality supplements to address deficiencies, anxiety and insomnia in particular.

What you can expect when coming off

Once you are busy tapering off, keep in mind that you may, or may not experience some of the following symptoms (disclaimer: this is not medical advice, but based on my own experience and those of friends and family I know well).

Physical withdrawal symptoms such as:

  • migraines, headaches, brief shock-like sensations
  • ringing in your ears (tinnitus)
  • nausea, diarrhoea, vomiting
  • tingling
  • muscle cramps
  • cravings
  • brain fog
  • memory problems
  • concentration problems

You may or may not also experience some emotional symptoms such as:

  • irritability
  • insomnia
  • crying spells
  • anxiety
  • anger
  • frustration
  • agitation
  • feeling raw, vulnerable, needy

This is fairly normal

Please note: feeling any of this doesn’t mean you’re sick. It means your body is withdrawing from a chemical substance it had become used to having. It’s perfectly normal. Do you feel great if you’re a coffee addict and stop drinking it? Hardly. Your body is adapting to a change. It’s normal to not feel great and it will get better, especially if you do everything you can to help your body and mind get through it. Some people are fortunate to go through this process without much of the above at all. Everyone is different.

The experience of coming off is also obviously uniquely affected by what kind of meds you are on (anti-depressants, anti-psychotics, tranquilizers, etc.), how many, what dosage and how long you’ve been taking it. Please, be sensible and careful. If anything hectic happens, ask for advice, help and support. Do your homework. Know that you are not alone and there are some very positive benefits to look forward to!

Look forward to living medication free

Better health and energy, side-effects decreasing and stopping, weight loss, better mental clarity, memory and concentration. You will be able to feel real joy again and the wonder of what it is to be alive. It may be a little frightening at first if you’ve become used to feeling numb most of the time. You will cry, but it will not overwhelm you. You will laugh and be able to care about what you feel, which is important. You will be able to find yourself without medication clouding and numbing you out. And you will find, you are not so awful as you thought.

You have some brokenness and pain, but so does everyone else. There are things you may never understand, but that is the same for everyone else as well. You will find that it’s okay to deal with life in very short increments – hourly or less, if necessary. I think most people secretly do, anyway, whether they admit it or not. Slowly but surely, you will become more than okay.

If you have ever come off medications, please share what helped you in the comments. Also please share what emotional coping skill do you use the most? I’d love to hear your stories.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s